Pathologic Spectrum of Papulosquamous and Pustular Skin Reactions during Anti-TNF Therapy
EF Velazquez, RA Vleugels, AA Qureshi. Brigham and Women's Hospital, Harvard Medical School, Boston, MA
Background: Anti- tumor necrosis factor inhibitors (anti-TNF biologic drugs), currently used to treat different autoimmune conditions, may be associated with cutaneous drug reactions. Clinically, new onset eruptions, worsening of known psoriasis and psoriasiform drug reactions have been reported. However, not much is known about the different histopathologic patterns of such skin reactions. The aim of this study was to evaluate the pathologic spectrum of clinically papulosquamous to pustular lesions in this setting.
Design: A total of 14 skin biopsies from 8 patients (7 females and 1 male with a mean age of 51 years) under anti-TNF-therapy for autoimmune disease (7 with rheumatoid arthritis and 1 with Crohn's disease) who developed a scaly erythematous to pustular skin rash during treatment were included in this study. None of these patients had history of psoriasis or lichen planus.
Results: Nine biopsies (5 patients) showed a pattern similar to psoriasis that varied from that seen in early or guttate lesions (3 biopsies), to well-established psoriasis (4 biopsies) to pustular psoriasis (2 biopsies). Eosinophils in the infiltrate varied from none (1 biopsy) to few/up to 1 per 5 HPF (6 biopsies) to easily identified/more than 1 per 5 HPF (2 biopsies). Three biopsies (2 patients) showed a lichenoid dermatitis with epidermal hyperplasia, hypergranulosis and a band-like lymphoid infiltrate with numerous Civatte bodies similar to lichen planus. Both lichenoid cases showed numerous plasma cells with none to few eosinophils in the infiltrate; Steiner stains were negative. Two biopsies (2 patients) showed sterile pustular folliculitis with a mostly neutrophilic infiltrate. PAS-D was negative for fungi in all cases.
Conclusions: Anti-TNF biologic drugs elicit a spectrum of drug reactions that go beyond the eosinophilic-rich hypersensitivity reaction classically associated with drugs and may closely mimic primary dermatitis. We describe here several cases that histopathologically mimic a spectrum of psoriasis (from early guttate to pustular) and lichen planus. Two cases of sterile pustular folliculitis were also observed. To our knowledge lichen-planus like dermatitis and sterile pustular folliculitis were not previously described in this setting and should be included in the list of anti-TNF-related drug reactions. Because the differential histopathological findings may be subtle and eosinophils rare, clinical correlation is crucial to make the diagnosis of anti-TNF related drug reactions.
Tuesday, March 10, 2009 11:45 AM
Platform Session: Section E, Tuesday Morning